Alert archive / Iowa / Flash Flood Warnings in 2010

Flash Flood Warning 63, NWS Des Moines, IA

August 4, 2010Polk County, Iowa

NWS Des Moines, IA issued this flash flood warning at Aug 4, 2010, 7:40 AM CDT for Polk County, Iowa. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2010, 7:40 AM CDT (12:40 UTC)
Expired
Aug 4, 2010, 10:39 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Polk County, IA

The radar

The Des Moines radar (KDMX), 11 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:46 AM CDTFLASH FLOOD5 Nnw Des Moines, IATRAINED SPOTTER REPORTED STALLED VEHICLES AT INTERSECTION OF BEAVER DR AND VALDEZ DR.
Aug 4, 7:46 AM CDTFLASH FLOODUrbandale, IAEMERGENCY MANAGER REPORTED TIRE-DEEP WATER FLOWING DOWN ROAD AT THE INTERSECTION OF MERLE HAY ROAD AND I80. POWER LOSS...AND SEVERAL STALLED VEHICLES
Aug 4, 8:00 AM CDTFLASH FLOOD2 Ene Urbandale, IAMERLE HEY FLOODED AROUND 800 AM WITH ABOUT 2 FEET OF WATER OVER THE ROAD FOR A TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2010-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2010-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2243 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

920 
WGUS53 KDMX 041240
FFWDMX
IAC153-041830-
/O.NEW.KDMX.FF.W.0063.100804T1240Z-100804T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
740 AM CDT WED AUG 4 2010

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL POLK COUNTY IN CENTRAL IOWA...

* UNTIL 130 PM CDT

* AT 738 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SLOW
  MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED    
  AREA. RAINFALL OF ONE TO ONE AND ONE HALF INCHES HAS OCCURRED IN   
  THE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ANKENY...CLIVE...GRIMES...JOHNSTON...URBANDALE AND WINDSOR HEIGHTS.

WATER WAS BEGINNING TO FLOOD MERLE HAY AND SUTTON...AS WELL AS IN 
THE 86TH STREET AND INTERSTATE 80 AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.

&&

LAT...LON 4159 9379 4160 9381 4171 9382 4175 9352
      4163 9348 4159 9373 4158 9379

$$
3 follow-up statements
744 
WGUS73 KDMX 041334
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
834 AM CDT WED AUG 4 2010

IAC153-041830-
/O.CON.KDMX.FF.W.0063.000000T0000Z-100804T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
834 AM CDT WED AUG 4 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL POLK COUNTY
UNTIL 130 PM CDT...

AT 833 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
ANKENY...CLIVE...GRIMES...JOHNSTON...URBANDALE AND WINDSOR HEIGHTS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FOURMILE 
CREEK...SAYLORVILLE LAKE...NORTH WALNUT CREEK...WALNUT 
CREEK...LITTLE BEAVER CREEK...BEAVER CREEK...LITTLE FOURMILE CREEK...
MUCHIKINOCK CREEK...DES MOINES RIVER...ROCK CREEK AND NORTH RACCOON 
RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4159 9379 4160 9381 4171 9382 4175 9352
      4163 9348 4159 9373 4158 9379

$$

PODRAZIK
449 
WGUS73 KDMX 041440
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT WED AUG 4 2010

IAC153-041830-
/O.CON.KDMX.FF.W.0063.000000T0000Z-100804T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
940 AM CDT WED AUG 4 2010

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL POLK COUNTY
UNTIL 130 PM CDT...

AT 938 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH  FLOODING INCLUDE...
ANKENY...CLIVE...GRIMES...JOHNSTON...URBANDALE AND WINDSOR HEIGHTS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WALNUT CREEK IN 
CLIVE AND THE BEAVER CREEK NEAR GRIMES AND URBANDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.

&&

LAT...LON 4159 9379 4160 9381 4171 9382 4175 9352
      4163 9348 4159 9373 4158 9379

$$

PODRAZIK
358 
WGUS73 KDMX 041539
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1039 AM CDT WED AUG 4 2010

IAC153-041555-
/O.CAN.KDMX.FF.W.0063.000000T0000Z-100804T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POLK IA-
1039 AM CDT WED AUG 4 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL POLK COUNTY
IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4159 9379 4160 9381 4171 9382 4175 9352
      4163 9348 4159 9373 4158 9379

$$

PODRAZIK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:22 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 4, 3:22 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
322 AM CDT TUE AUG 4 2010

.SHORT TERM /TODAY/...
QSTNRY BOUNDARY REMAINS IN PLACE FROM CNTRAL KS THRU NRN MO INTO THE
KCHI AREA.  WEAK LOW FCST IN PROBS AND EVIDENT IN SFC ANAL OVR CNTRL
KS WILL MOV ALNG FNT GIVING ONE MORE ROUND OF TSRA THIS
AFTN...MAINLY OVR THE SERN ZNS.  CONSIDERABLE CLOUD COVER WILL BE IN
PLACE OVR SRN IA...NOT SO MUCH OVER THE N...SO WILL HAVE FAIRLY
UNIFORM TEMPS ACRS THE CWA...WITH A SLGT BIAS TOWARD WARMER NRN
ZNS.  ANOTHER DAY WITH HI DP'S...HWVR WITH TEMPS MSTLY IN THE
80S...HI VALUES NOT EXPECTED REACH THE CENTURY MARK TDA.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
FEW CHANGES IN FORECAST THINKING IN THE LONG TERM AS WE FINALLY GET
A BREAK FROM THE ACTIVE PATTERN OF RECENT DAYS/WEEKS. FROM TONIGHT
THROUGH TOMORROW NIGHT WE WILL REMAIN BENEATH CYCLONIC NORTHWEST
FLOW ALOFT AS HIGH PRESSURE BUILDS INTO THE AREA AT THE SURFACE. BY
LATE FRIDAY FLOW WILL SWING BACK TO SOUTHERLY AS THE SURFACE HIGH
PULLS AWAY...AND WE WILL START TO SEE A GRADUAL RETURN OF RAIN
CHANCES INTO THE WEEKEND. THROUGH SATURDAY THESE WILL BE TEMPERED BY
DEEP RIDGING OVERHEAD...BUT BY SATURDAY NIGHT THE MID/UPPER RIDGE
AXIS SHOULD BE MOVING BY AND THERE IS A STRONG MODEL SIGNAL FOR A
SHORTWAVE RIDING OVER THE RIDGE WHICH WILL LIKELY KICK OFF SOME
STORMS SATURDAY NIGHT. STILL FEEL THAT THESE WILL BE LESS LIKELY IN
THE SOUTH WHERE RIDGING/CAPPING WILL BE STRONGER...AND HAVE
MAINTAINED JUST SLIGHT POPS THERE WITH MID-RANGE CHANCE POPS IN THE
NORTH. BY SUNDAY A SURFACE CYCLONE WILL BE FORMING OVER THE DAKOTAS
BENEATH WEST SOUTHWESTERLY FLOW ALOFT...AND A WARM FRONT WILL DRAPE
SOMEWHERE TO OUR NORTH ACROSS MINNESOTA. THIS WILL RESULT IN STRONG
WAA IN SOUTH SOUTHWESTERLY SURFACE FLOW AND EXPECT THAT SUBSIDENCE
ALOFT WILL KEEP THINGS DRY FOR THE MOST PART...ESPECIALLY IN THE
AFTERNOON AND EVENING...SO WE SHOULD HEAT UP PRETTY EFFICIENTLY.
HAVE BUMPED UP SUNDAY MAX TEMPS SLIGHTLY AND THEY MAY NEED TO COME
UP MORE ON SUBSEQUENT SHIFTS. BY EARLY NEXT WEEK IT APPEARS THAT WE
MAY RETURN TO OUR MORE ACTIVE PATTERN...BUT THERE ARE STILL
SIGNIFICANT DISAGREEMENTS AMONG THE LONG RANGE MODELS.

.AVIATION...04/06Z
MCS PUSHING EASTWARD ACROSS SOUTHERN IOWA WILL BRING IFR CEILINGS TO
KDSM...AND KOTM BEFORE CLEARING THE AREA. WILL ALSO SEE GUSTY WINDS
AT THESE SITES ALONG WITH THUNDER. HAVE INCLUDED LOWER CEILINGS AT
MORE NORTHERN TAF SITES AS EXPECT OCCASIONAL SHOWERS TO MOVE THROUGH
THE NORTH. ALSO...ANTICIPATING EARLY MORNING FOG DEVELOPMENT AT ALL
SITES. WEAK HIGH PRESSURE WILL BUILD IN TOMORROW...AND LINGERING FOG
WILL BURN OFF BY MID MORNING...LEAVING VFR CEILINGS THROUGH THE
REMAINDER OF THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR MUCH OF CENTRAL IOWA NORTH OF HIGHWAY 92 AND
SOUTH OF U.S. HIGHWAY 30 UNTIL 1000 AM.

&&

SHORT TERM...MS AUG 10
AVIATION...WILKINS
LONG TERM...LEE
Hazardous weather outlook, Aug 4, 5:06 AM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
506 AM CDT WED AUG 4 2010

IAZ004>007-015>017-023>028-033>039-044-045-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-
506 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN AT TIMES THIS WEEKEND...AND AGAIN
MONDAY NIGHT AND TUESDAY. CHANCES FOR SEVERE WEATHER APPEAR
LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

IAZ046>050-057>062-070>075-081>086-092>097-051100-
GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
506 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED AT TIMES TODAY ESPECIALLY SOUTH OF
INTERSTATE 80...WITH CHANCES DIMINISHING TOWARD THIS EVENING. A
FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY THREATS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH
COULD EXACERBATE FLOODING CONCERNS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PARTS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL RETURN AT TIMES THIS WEEKEND...AND AGAIN
MONDAY NIGHT AND TUESDAY. CHANCES FOR SEVERE WEATHER APPEAR
LIMITED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LEE

In the hours before

Special weather statement, Aug 4, 6:49 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
649 AM CDT WED AUG 4 2010

IAZ059-060-041245-
DALLAS-POLK-
649 AM CDT WED AUG 4 2010

...HEAVY RAIN AND FREQUENT LIGHTNING HEAVING THROUGH RUSH
HOUR...

AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES WEST OF DES MOINES...MOVING EAST AT 25
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.  RAINFALL AMOUNTS OF ONE HALF TO THREE
QUARTERS OF AN INCH CAN BE EXPECTED BY 730 OR 800 AM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:26 PM CDTFlash Flood WatchDMXAdair, Audubon, Boone, Cass, Dallas, Guthrie and 10 more13 hr
Aug 3, 10:53 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Dallas, Guthrie, Madison52 min
Aug 3, 11:19 PM CDTTornado WarningDMXAdair, Madison22 min
Aug 3, 11:38 PM CDTSevere Thunderstorm WarningDMXMadison, Warren52 min
Aug 4, 2:38 AM CDTRiver Flood WarningDMXMadison, Warren66 hr
Aug 4, 7:24 AM CDTAreal Flood AdvisoryDMXPolk3 hr
Aug 4, 8:22 AM CDTFlash Flood WarningDMXDallas, Polk4 hr
Aug 4, 8:43 AM CDTFlash Flood WarningDMXMarshall, Story, Tama107 min
Aug 4, 9:16 AM CDTRiver Flood WarningDMXDallas, Polk7 hr

Nearby

Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.